Assessment & Recognition
- High-Risk Window: Monitor most closely within the first 24-36 hours after thrombolytic administration.
- Classic Triad: Sudden onset of severe headache, nausea/vomiting, and acute hypertension.
- Neurological Decline: Rapid deterioration in level of consciousness (LOC), new focal deficits, or seizure activity.
Immediate Nursing Actions
- Stop Infusions: Immediately discontinue all anticoagulant, antiplatelet, and thrombolytic infusions.
- Emergency Notification: Notify the Rapid Response Team and attending physician immediately, stating the concern for symptomatic intracranial hemorrhage (sICH).
- Aspiration Precautions: Position the client to prevent aspiration if vomiting occurs; do not delay emergency notification for positioning.
- Prepare for STAT Imaging: Anticipate an order for a STAT non-contrast head CT scan to confirm the diagnosis.
Ongoing Management & Reversal
- Airway Protection: Prepare for potential rapid sequence intubation if the Glasgow Coma Scale (GCS) drops below 8.
- Coagulopathy Reversal: Anticipate orders for cryoprecipitate or tranexamic acid to reverse the fibrinolytic state.
- Blood Pressure Control: Once the bleed is confirmed, aggressive blood pressure lowering per protocol (often targeting SBP less than 140 mmHg) is initiated in an ICU setting.